Seizure activity of commonly used medications

l   Imagine a virtual Manhyia museum, in 3D. that will realistically present the museum building and interiors of the museum’s rooms.

l Imagine a virtual Manhyia museum, in 3D. that will realistically present the museum building and interiors of the museum’s rooms.

I came across a review paper titled “Catching the Seizure Culprit: Drugs on the Differential” by Melissa Nestor, Melody Ryan, and Aaron Cook, Pharmacology Update 2010).

The review was interesting in the issues it captured in every day Medical Practice. In a society where certain diseases are affected by myths and misconceptions, the effects of medications as potential triggers for seizures should help in unravelling some incidents.

I am quite sure that many would be surprised at the array of medications with high potential to lower the seizure threshold and thereby able to precipitate seizure under some circumstances.

Drug-related seizures have been known to occur in patients with no known history of seizure and the need to be mindful of this when using such medications in persons with known history of seizures.

Literature gives a wide array of medications with high seizure potential but it is important for the client to know this in our collective bid to promote the Safe Use of Medicines.

There are several anti-infectives known to lower the seizure threshold (including the commonly used ones). Metronidazole, Ciprofloxacin, Amoxicillin, Ceftazidime, Gentamicin. T

he review lists the seizure (epileptic) potential of antibiotic agents: Penicillins 2.2 per cent, Cephalosporins 3-17 per cent, Carbapenems (higher risk with Imipenem/Cilastin) 3-20 per cent, Fluoroquinolones (higher risk with Ciprofloxacin) < 1 per cent, Metronidazole 1-8 per cent, and Isoniazid 0.2-1 per cent. Penicillin-related seizure activity is due to interference with gamma-aminobutryic acid transmitter activity.

Gamma-aminobutryic acid is the primary inhibitory transmitter in the brain. Inhibition of gamma-aminobutryic acid receptors could result in seizures (Grill et al, Cephalosporin-inducedneurotoxicity, 2008).

Fluoroquinolones (Levofloxacin, Ciprofloxacin) can also provoke drug–related seizures. The review noted that seizure with Fluoroquinolone use is associated with patients with underlying central nervous system (CNS) conditions, such as preexisting epilepsy (seizure), trauma, or anoxia (total depletion in the level of oxygen). Seizures and other CNS toxicities have been particularly reported with Ciprofloxacin , Norfloxacin and Ofloxacin use (El-Bitar et al, Common causes of uncommon seizures, 2009).

A number of pain medications have also been found to lower seizure thresholds. Examples are Tramadol, Opioids (Morphine, Pethidine, Dihydrocodeine), and NSAIDS (Diclofenac, Piroxicam).

The case of Tramadol is interesting since it is a widely used analgesic in the country probably because of its decreased potential for addiction. The reviewers noted that in a case series by Spiller et al, out of 87 cases of Tramadol overdose reported to poison centers, 7% reported seizure activity.

Let me add that this effect of Tramadol was seen at very high doses. Pethidine (Meperidine) has a well-defined mechanism of neurotoxicity. Pethidine is metabolized in the liver to an active metabolite, Norpethidine (Normeperidine).

Norpethidine has been linked to neuroexcitation and seizure activity. Norpethidine (Meperidine) has a long half life (15-40 hours) as compared to that of the parent drug, Pethidine (Meperidine) which is 3-6 hours.

It means that neuroexcitatory effects or the seizure potential of Norpethidine can last longer than the analgesic effects of Pethidine (Armstrong et al, Norpethidine toxicity. Anesth Analg.).

The inhibition of cyclo-oxygenase , a key mechanism of action of NSAIDs (Diclofenac, Piroxicam), and thus their anti-inflammatory properties is also linked to their effects in lowering the seizure threshold that is increased potential to provoke seizures.

Persons on these medications are therefore more vulnerable to the eleptogenic potential of other causes. The review noted the seizure risk associated with anaesthetic agents such as Halothane, and Propofol.

It is equally important to stress that such seizure potential can be worsened by impaired liver or kidney function.

There are several situations where one can be dosed various medicines drawn from these classes of medications with high seizure potential. Under such circumstances it is important to note the cummulative effects of these medications on the seizure threshold of the person.

It is also important to note that if you are already known to be a client being managed for seizure (epilepsy) then you need to be very careful about your use of other medications, particularly self-medication.

It is critical to discuss with your healthcare provider before taking other medications. You risk having a breakthrough seizure even when controlled on your regular seizure medication because of the effects of other medications.

Furthermore just like other chronic disease conditions (hypertension, diabetes) you need to be regularly reviewed by your health care provider if you are already known to be a client with epilepsy.

Persons with other risks such as alcohol abuse, history of stroke or prior brain injury are at higher risk of seizures when introduced to some of the medications already listed.

It also demonstrates the need for practitioners at the community level to probe more before giving out medications to clients.

The bottom line is that while medications are useful inappropriate use can be harmful. Let us all strive to promote the Safe Use of Medicines.

By Edward O. Amporful

Print Friendly

Leave a Comment